Alert archive / Pennsylvania / Flash Flood Warnings in 2013
Flash Flood Warning 9, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jun 28, 2013, 2:55 PM EDT for Jefferson County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2013, 2:55 PM EDT (18:55 UTC)
- Expired
- Jun 28, 2013, 5:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson County, PA
The radar
The State College radar (KCCX), 81 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 842 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
947
WGUS51 KPBZ 281855
FFWPBZ
PAC065-282145-
/O.NEW.KPBZ.FF.W.0009.130628T1855Z-130628T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
255 PM EDT FRI JUN 28 2013
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN JEFFERSON COUNTY IN WEST CENTRAL PENNSYLVANIA...
* UNTIL 545 PM EDT
* AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINS MOVING INTO THE SOUTHERN PART OF
JEFFERSON COUNTY SOUTH OF I-80. THESE TORRENTIAL DOWNPOURS WILL FALL
OVER THE ALREADY FLOODED AREAS FROM YESTERDAYS STORMS AND RAPID
RISES AND FLASH FLOODING IS LIKELY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1.50 INCHES ARE POSSIBLE IN THE
WARNED AREA.
EXCESSIVE RUNOFF WILL CAUSE FLOODING OF SMALL STREAMS...LOW LYING
SPOTS ON ROADS...AND POOR DRAINAGE AREAS. MOVE TO HIGHER GROUND NOW.
PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.
&&
LAT...LON 4091 7881 4091 7920 4117 7919 4113 7896
4115 7880
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 1:59 PM EDT, 56 minutes earlier.
Area forecast discussion, Jun 28, 1:59 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PITTSBURGH PA 159 PM EDT FRI JUN 28 2013 .SYNOPSIS... A BROAD UPPER-LEVEL LOW PRESSURE SYSTEM WILL LINGER OVER THE GREAT LAKES INTO NEXT WEEK. PERIODIC DISTURBANCES WILL SUPPORT DAILY ROUNDS OF SHOWERS AND THUNDERSTORMS. && .NEAR TERM /THROUGH SATURDAY/... UPDATE TO REFLECT TRENDS IN PCPN CVRG AND TO ISSUE SVR TSTM WATCH IN EFFECT UNTIL 800 PM. PREV DISCUSSION FOLLOWS... CLDS BCMG BKN ATTM...LEADING TO PARTIAL INSOLATION OF A VERY MOIST AND WKLY-CAPPED AMS. A PLUME OF STEEPER MID-LVL LAPSE RATES IS SPREADING ACRS SRN HALF OF FCST AREA...SUPPLEMENTED FURTHER BY H5 COLD POOL MOVG SEWD FROM MI IN ASSOCIATION WITH APRCHG SHRTWV TROF. THIS COLD POOL WILL AID IN DVLPMT OF TWO FOCUSED AREAS OF CNVCTN. ONE CLUSTER HAS BCM MORE VIGOROUS AS OF 15Z IN VCTY OF KERI. THESE TSTMS WILL MOVE EWD AND WILL RMN GENLY ELEVATED OWING TO COOL LOW-LVL TEMPS. A FEW OF THESE TSTMS MAY GRAZE NRN ZONES. SECOND CLUSTER IS SHOWING SIGNS OF DVLPMT IN SERN OH AND NRN WV... ONLY SLGTLY AHD OF THEIR DVLPMT IN HI-RES MODELS. THIS CNVCTN IS LOCATED IN PLUME OF STEEPER LAPSE RATES...HIGHER BNDRY-LYR MSTR AND BETTER INSOLATION. GIVEN AMPLE BULK SHEAR FOR ORGANIZED UPDRAFTS...THIS CLUSTER XPCD TO POSE GREATER THREAT OF SVR WX THIS AFTN AS HEATING CONTS. STRAIGHT-LINE HODOGRAPHS SUGGEST VERY LOW RISK OF TORNADOES...BUT ENVIRONMENTAL CONDS FAVOR DMGG WIND GUSTS AND HAIL. PCPN WILL SPREAD SEWD THIS EVE. RENEWED SHWRS MAY DVLP LATE TNGT VCTY KCLE AND KERI AND COULD IMPACT NWRN ZONES. CLD CVR WILL LMT COOLING A BIT...BUT MINIMA SHOULD APRCH DEWPT TEMPS OVNGT. A BIT OF FOG THUS WILL BE PSBL. LOW-LVL AMS WILL NOT CHG ON SAT...BUT LAPSE RATES XPCD TO BE WKR. THUS...WEAKER INSTBY WILL NOT FAVOR SVR WX TMW. BUT TSTMS STILL LKLY TO DVLP...SPCLY ALONG A STALLED FRONTAL BNDRY FROM NR KERI- KAKR. POPS WERE INCRD TO LKLY CATEGORY IN NWRN-WRN ZONES AS A RESULT. MAXIMA WILL BE IN THE 70S AREAWIDE. UPDATE...KRAMAR && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... UPPER LEVEL CUT OFF LOW CONTINUES UNUSUAL RETROGRESSION SOUTHWEST THROUGH THIS PERIOD. SURFACE LOW FOLLOWS SUIT...SLIDING OVER OHIO VALLEY. COLD POOL ALOFT ASSOCIATED WITH H5 LOW OF -12C TO -14C DRIFTS SOUTHWEST AS WELL. THIS WILL AID IN DIURNAL CLOUDS AND PRECIP. WENT WITH DIURNAL TREND IN POPS. ANY LINGERING PRECIP IN EVENING TO BE SHOWERS AND WITH ADDED DAYTIME INSTABILITY BROUGHT IN CHANCE THUNDER. MODELS AGREE ON SOUTHWEST RETROGRESSION OF THE H5 LOW BUT PINPOINTING HIGHEST POPS AT THIS TIME DIFFICULT. BOTH NAM AND GFS SUGGESTING LIKELY POPS LATE AFTERNOON ON SATURDAY AND SUNDAY. HOWEVER...POSITIONING OF LIKELY POPS DIFFERENT DEPENDING ON MODEL. OPTED TO KEEP POPS IN THE HIGH CHC CATEGORY DUE TO UNCERTAINTY. && .LONG TERM /MONDAY THROUGH THURSDAY/... SAME OLE-SAME OLE WITH H5 LOW CONTINUING OVER CENTRAL OHIO VALLEY. LOW LEVEL MOISTURE FIELD IN PLACE AND...WITH CONTINUED COOL POOL ALOFT...EXPECT MORE DIURNAL ENHANCEMENT OF PRECIP. IN FACT...SURE LOOKS LIKE WE NEVER EXPERIENCE AN AIR MASS CHANGE. UPPER LOW GRADUALLY FILLS AND MOVES NORTHWARD BY END OF PERIOD AND EXTENSION OF BERMUDA HIGH THEN EXTENDS WESTWARD. CONTINUED CHANCE SHOWERS AND THE POSSIBILITY OF AFTERNOON OR EVENING THUNDERSTORM. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... CONDITIONS WILL CONTINUE TO FLUCTUATE BETWEEN MVFR AND VFR THROUGH THE AFTERNOON AS THUNDERSTORM COVERAGE CONTINUES TO EXPAND. CONDITIONS COULD OCCASIONALLY DROP TO IFR IN ANY THUNDERSTORM THAT CROSSES A TAF SITE THROUGH THE LATE AFTERNOON/EVENING. SHOWER AND THUNDERSTORM COVERAGE SHOULD DIMINISH AFTER SUNSET BUT SOME MVFR/IFR IS EXPECTED ONCE AGAIN OVERNIGHT AT MOST LOCATIONS. OUTLOOK.../SATURDAY THROUGH TUESDAY/... OCCASIONAL RESTRICTIONS IN DAYTIME SHOWERS AND THUNDERSTORMS AND OVERNIGHT FOG IS EXPECTED THROUGH MUCH OF THE PERIOD AS SEVERAL UPPER LEVEL DISTURBANCES CROSS THE REGION. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. && KRAMAR
Hazardous weather outlook, Jun 28, 1:19 PM EDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PITTSBURGH PA 119 PM EDT FRI JUN 28 2013 MDZ001-OHZ057>059-068-069-PAZ021-029-031-073>076-WVZ002>004-012- 021>023-041-291730- GARRETT-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-ALLEGHENY-WASHINGTON- GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 119 PM EDT FRI JUN 28 2013 ...SEVERE THUNDERSTORM WATCH 386 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THUNDERSTORMS ALSO MAY PRODUCE LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... PLEASE RELAY REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN PITTSBURGH. OHZ039>041-048>050-PAZ020-023-WVZ001-291730- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-BEAVER- INDIANA-HANCOCK- 119 PM EDT FRI JUN 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. PAZ007>009-013>016-022-291730- MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG- 119 PM EDT FRI JUN 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. VERY HEAVY RAINFALL AND FLASH FLOODING ON THURSDAY HAS LEFT SOIL CONDITIONS SATURATED. SHOWERS AND THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING WILL PRODUCE VERY HEAVY RAINFALL THAT COULD LEAD TO LOCALIZED FLASH FLOODING THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... PLEASE RELAY REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN PITTSBURGH. KRAMAR
In the hours before
Special weather statement, Jun 28, 2:19 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 219 PM EDT FRI JUN 28 2013 PAZ022-023-073-281845- ARMSTRONG PA-INDIANA PA-WESTMORELAND PA- 219 PM EDT FRI JUN 28 2013 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WESTMORELAND...SOUTH CENTRAL ARMSTRONG AND SOUTHWESTERN INDIANA COUNTIES... AT 215 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PLUM...MOVING EAST AT 30 MPH. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... APOLLO... VANDERGRIFT... SALTSBURG... BLAIRSVILLE... PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. LAT...LON 4062 7916 4040 7923 4043 7969 4062 7969 MANNING
Local storm report, Jun 28, 2:20 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
220 PM EDT FRI JUN 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL GAYLY 40.45N 80.14W
06/28/2013 M1.00 INCH ALLEGHENY PA PUBLIC
&&
EVENT NUMBER PBZ1302238
DARNLEYLocal storm report, Jun 28, 2:31 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
231 PM EDT FRI JUN 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD SCOTTDALE 40.10N 79.59W
06/28/2013 WESTMORELAND PA EMERGENCY MNGR
PITTSBURGH STREET IN SCOTTDALE OFFICES FLOODED
&&
EVENT NUMBER PBZ1302239Local storm report, Jun 28, 2:46 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
246 PM EDT FRI JUN 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM TSTM WND DMG 2 NE ZENO 39.83N 81.70W
06/28/2013 MUSKINGUM OH EMERGENCY MNGR
LARGE TREE REPORTED DOWN INTERSECTION OF SR 340 AND
INTERNATIONAL RD
&&
EVENT NUMBER PBZ1302240
DARNLEYSpecial weather statement, Jun 28, 2:47 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 247 PM EDT FRI JUN 28 2013 PAZ016-281930- JEFFERSON PA- 247 PM EDT FRI JUN 28 2013 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN JEFFERSON COUNTY... AT 243 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF DORA...MOVING EAST AT 25 MPH. WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DORA... PUNXSUTAWNEY... REYNOLDSVILLE... PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. LAT...LON 4092 7920 4109 7920 4111 7880 4092 7880 MANNING
Local storm report, Jun 28, 2:49 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
249 PM EDT FRI JUN 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND DMG SOUTH STRABANE 40.14N 80.16W
06/28/2013 WASHINGTON PA NEWSPAPER
TREE REPORTED DOWN ZEDIKER STATION RD
&&
EVENT NUMBER PBZ1302241
DARNLEYThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 12:25 PM EDT | Special Weather Statement | PBZ | Washington | 35 min |
| Jun 28, 12:41 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 49 min |
| Jun 28, 12:43 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 47 min |
| Jun 28, 12:46 PM EDT | Flash Flood Warning | PBZ | Washington | 3 hr |
| Jun 28, 1:06 PM EDT | Special Weather Statement | PBZ | Washington | 39 min |
| Jun 28, 1:10 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 50 min |
| Jun 28, 1:12 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Washington, Westmoreland | 63 min |
| Jun 28, 1:22 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 68 min |
| Jun 28, 1:33 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 57 min |
| Jun 28, 1:45 PM EDT | Flash Flood Warning | PBZ | Fayette | 2 hr |
| Jun 28, 2:14 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 46 min |
| Jun 28, 2:19 PM EDT | Special Weather Statement | PBZ | Westmoreland | 26 min |
| Jun 28, 2:20 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 55 min |
| Jun 28, 2:47 PM EDT | Special Weather Statement | PBZ | Jefferson | 43 min |
| Jun 28, 2:50 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 55 min |
| Jun 28, 3:01 PM EDT | Special Weather Statement | PBZ | Butler, Lawrence | 44 min |
| Jun 28, 3:08 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence | 67 min |
| Jun 28, 3:39 PM EDT | Areal Flood Warning | PBZ | Fayette, Washington | 3 hr |
| Jun 28, 4:04 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 41 min |
| Jun 28, 4:28 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Washington | 47 min |
| Jun 28, 4:36 PM EDT | Flash Flood Warning | PBZ | Indiana | 3 hr |
| Jun 28, 4:36 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 39 min |
| Jun 28, 4:45 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana | 45 min |
| Jun 28, 4:58 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 62 min |
| Jun 28, 5:35 PM EDT | Areal Flood Advisory | PBZ | Allegheny | 3 hr |
| Jun 28, 5:43 PM EDT | Special Weather Statement | PBZ | Westmoreland | 47 min |
| Jun 28, 6:10 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Westmoreland | 65 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.